# SDR 2015FA0000243

- Difficulty date: April 12, 2015
- Submitted: May 29, 2015
- Operation: General aviation
- Aircraft: N8256E
- Make and model: Piper PA-28-161
- Aircraft serial: 288116014
- Engine: Lyc O360A4M
- System (JASC): 2730 · Elevator Control System
- Part: Cable
- Part number: 62701111
- Condition: Failed
- Location: Trim
- Part time: 10,688 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE FWD TRIM CABLE, PN 62701-111 FAILED AT THE TRIM SERVO.  THE .0625" CABLE TO MY KNOWLEDGE IS ORIGINAL AND APPROXIMATELY 35 YEARS OLD.  THIS ACFT IS IN A HIGH USE AND TRAINING ENVIRONMENT AND BASED CLOSE TO THE COAST.   THE TRIM CABLE AND SERVO IS ACCESSED BEHIND THE REAR BAGGAGE PANEL AND IS VISIBLE FOR INSPECTION AT THE LAST 100 HR INSPECTION.  FOUND NO FRAYED CABLES.  THE TRIM CABLE IN THIS AREA MAKES SEVERAL FULL REVERSAL TURNS THROUGH THE TRIM SERVO PULLEYS AND CAPSTAN.  FOLLOWING THE INCIDENT, FOUND THAT THE TRIM SERVO SOLENOID WAS NOT DISENGAGING THE MOTOR IN THE MANUAL TRIM MODE WHICH CAUSES SIGNIFICANT TENSION ON THE TRIM CABLE WHEN THE TRIM WHEEL IS OPERATED MANUALLY.  BELIEVE THAT THE CABLE HAD A CATASTROPHIC FAILURE WHICH CAUSED THE .0625 CABLE TO BREAK.  THE PILOT MADE A SAFE RETURN TO THE AIRPORT AND NO INJURY AND NO ADDITIONAL MECHANICAL DAMAGE RESULTED FROM THE INCIDENT.
